Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Antidepressants Cause Weight Gain

Posted Aug 24 2008 4:04pm
Boy, this is depressing. No one's sure (we need more industry-funded studies, right? Like the tobacco ones) why, but it may have something to do with the histamines being blocked, causing increased appetite. It also makes you wonder, what OTHER parts of your body's biochemistry are being affected?



Also, getting diabetes or some other obesity related condition will just add to your depression. See a naturopath or an acupuncturist and check out St. John's wort and fish oils, first, people!

--------------------------------------------------------------------------------



From WebMd:

Seeking help for depression -- and following through with antidepressant medication -- is a courageous and important first step on the road to recovery. But too often, those who take that step find themselves faced with another troubling problem: weight gain .

Experts say that for up to 25% of people, most antidepressant medications -- including the popular SSRI (selective serotonin reuptake inhibitor) drugs like Prozac , Lexapro , Paxil , and Zoloft -- can cause a weight gain of 10 pounds or more .

"This is a phenomenon that I first noticed years ago when Prozac first came on the market. It didn't initially show up in the clinical trials because most of them were eight to 12 weeks in length, and the weight gain generally occurs with longer use. But it's definitely one of the side effects of this and other antidepressant medications," says Norman Sussman, MD, a psychiatrist and associate dean for postgraduate medical programs at the NYU School of Medicine.

A review published in 2003 in the Cleveland Clinic Journal of Medicine stated that while weight gain is a possible side effect with SSRI antidepressant drugs, it may be more likely to occur after six months or more of use.

But SSRIs aren't the only class of antidepressants that may have weight gain as a side effect. Other antidepressant medications, including tricylics (like Elavil and Tofranil) and MAO inhibitors (drugs like Parnate and Nardil), may also cause patients to gain weight with both long-term and short-term use.

Post a comment
Write a comment: